Dense Fog, Alexander
- When
- March 18, 12:00 AM CST to 5:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed southern Illinois during the late night hours. Visibility was reduced to one-quarter mile or less.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed southern Illinois during the late night hours. Visibility was reduced to one-quarter mile or less. The dense fog formed along a slow-moving cold front. Drier northwest winds in the wake of the cold front dissipated the fog.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 17, 9:52 PM CST, 2 hours 8 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
1052 PM CDT Fri Mar 17 2017
.UPDATE...
Issued at 1046 PM CDT Fri Mar 17 2017
Latest RAP/HRRR suggest areas of dense fog to expand over the
Pennyrile of western KY in the next couple hours. Will go ahead
and issue dense fog advisory for areas east of the Wabash river in
southwest IN also where dense fog has already formed. Most
locations will clear out by sunrise with the passage of a cold
front later tonight.
Also updated aviation section.
UPDATE Issued at 539 PM CDT Fri Mar 17 2017
For aviation section only.
&&
.SHORT TERM...(Tonight through Sunday night)
Issued at 245 PM CDT Fri Mar 17 2017
An axis of elevated instability over the Lower Ohio Valley this
afternoon has been the breeding ground for showers and isolated
thunderstorms. This instability is forecast to shift slowly
southward into Tennessee this evening. A few thunderstorms will
continue to generate within this area as a 500 mb jet streak dives
southeast from the western Great Lakes. The activity will move
south of the Tennessee border by midnight as a surface cold front
moves southeast across our region.
On Saturday, surface high pressure over the Plains will produce
breezy and cooler conditions. The models continue to indicate a
strong thermal gradient over our region. Highs will range from
around 50 in southwest Indiana to the mid 60s in the Ozark
foothills. A shield of cold-advection low cloudiness will rotate
southeast across southeast IL, southwest Indiana, and northwest KY
during the day. The potential for cloud cover in that area may
reinforce the thermal gradient over the Lower Ohio Valley.
The surface high will pass directly over the Wabash Valley on Sat
night. The combination of clear skies and light winds should allow
temps to fall below freezing in some areas, mainly north and east
of kpah. In light of our recent hard freezes, these near-freezing
temps are unlikely to have much additional impact on vegetation.
Clouds will begin to arrive Sunday and Sunday night associated
with mid-level warm advection. Some warm advection showers may
develop Sunday night, mainly north and west of the Ohio River.
Highs will generally be in the upper 50s Sunday, with lows in the
40s Sunday night.
.LONG TERM...(Monday through Friday)
Issued at 245 PM CDT Fri Mar 17 2017
Below average confidence in the long term due to poor model
agreement and multiple precipitation events.
The long term period is a mess. There are multiple possibilities for
precipitation through the period and in all but one six hour period
precipitation is possible over all or part of our CWA, depending on
which model you believe.
I will attempt to provide a general synopsis of the period, not each
and every potential outcome by model. Precipitation chances increase
Monday into Monday night with the approach and passage of a cold
front. Whether or not the front hangs up just south of our area will
determine how rain chances pan out on Tuesday and Tuesday evening.
Late Tuesday night into Wednesday high pressure to the north may
suppress rain chances across all but the far southwest corner of our
CWA.
Wednesday night into Thursday rain chances begin to increase from
southwest to northeast with the approach and passage of a warm front
associated with a developing system over the plains. The one and
only dry period at this time appears to be Thursday evening while
our region is in the warm sector with weak ridging aloft.
With the approach of a cold front associated with the aforementioned
system, rain chances begin to increase from the west Thursday night
into Friday.
Temperatures will remain with a few degrees of normal through the
period.
&&
.AVIATION...
Issued at 0640 PM CDT Fri Mar 17 2017
LOIFR conditions in dense fog will continue of a few hours...esp
over southwest IN/western KY. VFR conditions thereafter as a cold
front finally pushes southeast through the region and winds shift
from the sw to the nw by 07z-09z.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...Dense Fog Advisory until 5 AM CDT Saturday for INZ081-082-
085>088.
KY...Dense Fog Advisory until 5 AM CDT Saturday for KYZ007>022.
&&
UPDATE...GM
SHORT TERM...MY
LONG TERM...JP
AVIATION...GMHazardous Weather Outlook National Weather Service Paducah KY 1032 PM CDT Fri Mar 17 2017 ILZ075>078-080>094-KYZ001>006-MOZ076-086-087-100-107>112-114- 181000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-Carlisle-Ballard- McCracken-Graves-Perry MO-Bollinger-Cape Girardeau-Wayne MO- Carter-Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 1032 PM CDT Fri Mar 17 2017 This Hazardous Weather Outlook is for portions of southern Illinois, western Kentucky, and southeast Missouri. .DAY ONE...Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible Monday, Monday evening, Wednesday night, and Friday. Locally heavy downpours and lightning will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. INZ081-082-085>088-KYZ007>022-181000- Gibson-Pike-Posey-Vanderburgh-Warrick-Spencer-Livingston-Marshall- Calloway-Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins- Christian-Henderson-Daviess-McLean-Muhlenberg-Todd- 1032 PM CDT Fri Mar 17 2017 This Hazardous Weather Outlook is for portions of southwest Indiana and western Kentucky. .DAY ONE...Tonight A dense fog advisory is in effect until 5 AM CDT Saturday for southwestern Indiana, the Pennyrile region of Kentucky, and eastern parts of the Kentucky Purchase area. Please refer to the Dense Fog Advisory for details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A few thunderstorms are possible Monday, Monday evening, Wednesday night, and Friday. Locally heavy downpours and lightning will be the primary hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
19 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 684527, 684528, 684529, 684530, 684531, 684532, 684533, 684534, 684535, 684536, 684537, 684538, 684539, 684540, 684541, 684542, 684543, 684544, 684545.